Florida, 2004

Tropical Storm in Florida, August 13, 2004

August 13, 2004 · NWS MLB · 1 event in 1 county or zone

1 tropical storm, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 7:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 13, 7:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
845 PM EDT FRI AUG 13 2004

CENTER OF HRCN CHARLIE NEAR KISSIMMEE MOVING NE. RECENT REPORTS
OF WIND GUST TO 82 MPH AT AN ORLANDO INTERNATIONAL AIRPORT WIND
SENSOR AND GUSTS TO 75 MPH AT KISSIMMEE AWOS. TREES ALSO UPROOTED
IN NW OSCEOLA COUNTY.

THIS IS AN EXTREMELY DANGEROUS SITUATION AND RESIDENTS OF THE ORLANDO
METRO ORLANDO AREA SHOULD BE INDOORS IN A STURDY STRUCTURE. AGAIN
THIS IS A POTENTIALLY LIFE THREATENING SITUATION AND PEOPLE SHOULD
SEEK SAFE SHELTER INDOORS IN A STURDY STRUCTURE.

WILL BE UPDATING ZFP/CWF/GRIDS LATER THIS EVENING.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...

...HURRICANE WARNING COASTAL VOLUSIA...NORTHERN BREVARD COUNTIES AND
ADJACENT COASTAL WATERS.

...TROPICAL STORM WARNING SOUTHERN BREVARD...INDIAN RIVER...SAINT
LUCIE...MARTIN COUNTIES AND ADJACENT COASTAL WATERS.

...INLAND HURRICANE WIND WARNING FOR LAKE...VOLUSIA...ORANGE...
SEMINOLE...OSCEOLA...OKEECHOBEE COUNTIES.

...FLOOD WATCH THROUGH 8 PM SATURDAY ALL COUNTIES.

...TORNADO WATCH ALL COUNTIES THROUGH 2 AM SATURDAY...

AVIATION...GLITTO
LONG TERM/GRIDS....VOLKMER
HAZARDS......HAGEMEYER/DECKER/SHARP/SPRATT/WIMMER/HIRSCH
Hazardous weather outlook, Aug 13, 2:40 PM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT FRI AUG 13 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
141100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
340 PM EDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT....

FOR DETAILED INFORMATION REGARDING WEATHER HAZARDS ASSOCIATED WITH
HURRICANE CHARLEY AND THE EXPECTED IMPACTS TO EAST CENTRAL FLORIDA
OVERNIGHT...PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA THROUGH
SATURDAY AS THE THREAT OF HEAVY RAIN WILL LINGER BEHIND DEPARTING
HURRICANE CHARLEY.

CRISTALDI

In the hours before

Local storm report, Aug 13, 7:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
842 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TORNADO          SOUTH DAYTONA           29.16N 81.00W
08/13/2004                   VOLUSIA            FL   LAW ENFORCEMENT

            GULF VIEW BLVD. AND BEVILLE RD.

0747 PM     TORNADO          SOUTH DAYTONA           29.16N 81.00W
08/13/2004                   VOLUSIA            FL   LAW ENFORCEMENT

            EASTERN RD. FIRE AT GAS STATION.

0750 PM     NON-TSTM WND DMG DAYTONA BEACH SHORES    29.17N 80.98W
08/13/2004                   VOLUSIA            FL   LAW ENFORCEMENT

            *** 1 INJ *** ROOF COLLAPSED ON CARDINAL BLVD.

&&

FXD
Local storm report, Aug 13, 8:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
901 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          SOUTH DAYTONA           29.16N 81.00W
08/13/2004                   VOLUSIA            FL   EMERGENCY MNGR

            THREE BLOCK SQUARE AREA VICINITY OF US1 AND BEVILLE. ROOF
            OFF OF SUNSHINE MALL. TREES ON HOMES.

&&

FXD
Local storm report, Aug 13, 8:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
909 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     NON-TSTM WND GST ORLANDO                 28.50N 81.37W
08/13/2004  105 MPH          ORANGE             FL   OFFICIAL NWS OBS

            ORLANDO INTL ARPT ASOS

&&

FXD
Special weather statement, Aug 13, 8:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
910 PM EDT FRI AUG 13 2004

FLZ054-058-059-064-140200-
INDIAN RIVER-MARTIN-OKEECHOBEE-ST. LUCIE-
910 PM EDT FRI AUG 13 2004

...RAINBANDS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH MOVING ACROSS
EASTERN OKEECHOBEE COUNTY...

AT 910 PM EDT...DOPPLER RADAR INDICATED A RAINBAND FROM HURRICANE
CHARLEY MOVING SLOWLY EAST ACROSS EASTERN OKEECHOBEE COUNTY TOWARDS
SAINT LUCIE AND INDIAN RIVER COUNTIES. SUSTAINED WINDS OF 40 TO 50
MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED. TORRENTIAL DOWNPOURS IN
THIS RAINBAND WILL PRODUCE AREAS OF FLOODING ALONG WITH VISIBILITIES
BELOW ONE-QUARTER OF A MILE.

STAY TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.
Special weather statement, Aug 13, 9:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 PM EDT FRI AUG 13 2004

FLZ054-058-059-064-140200-
INDIAN RIVER-MARTIN-OKEECHOBEE-ST. LUCIE-
1000 PM EDT FRI AUG 13 2004

...RAINBAND CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH MOVING ACROSS
NORTHEASTERN OKEECHOBEE AND WESTERN INDIAN RIVER COUNTIES...

AT 955 PM EDT...DOPPLER RADAR INDICATED A RAINBAND FROM HURRICANE
CHARLEY MOVING SLOWLY EAST ACROSS NORTHEASTERN OKEECHOBEE COUNTY
INTO INDIAN RIVER COUNTY. SUSTAINED WINDS OF 30 TO 40 MPH WITH
GUSTS TO 50 MPH CAN BE EXPECTED. TORRENTIAL DOWNPOURS IN THIS
RAINBAND WILL PRODUCE AREAS OF MINOR FLOODING ALONG WITH
VISIBILITIES BELOW ONE-QUARTER OF A MILE.

STAY TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.
Special weather statement, Aug 13, 9:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 PM EDT FRI AUG 13 2004

FLZ054-058-059-064-140300-
INDIAN RIVER-MARTIN-OKEECHOBEE-ST. LUCIE-
1000 PM EDT FRI AUG 13 2004

...RAINBAND CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH MOVING ACROSS
NORTHEASTERN OKEECHOBEE AND WESTERN INDIAN RIVER COUNTIES...

AT 955 PM EDT...DOPPLER RADAR INDICATED A RAINBAND FROM HURRICANE
CHARLEY MOVING SLOWLY EAST ACROSS NORTHEASTERN OKEECHOBEE COUNTY
INTO INDIAN RIVER COUNTY. SUSTAINED WINDS OF 30 TO 40 MPH WITH
GUSTS TO 50 MPH CAN BE EXPECTED. TORRENTIAL DOWNPOURS IN THIS
RAINBAND WILL PRODUCE AREAS OF MINOR FLOODING ALONG WITH
VISIBILITIES BELOW ONE-QUARTER OF A MILE.

STAY TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.

Event by event

1 tropical storm. Local standard time, as filed.

Tropical Storm, Brevard

When
August 13, 9:00 PM EST to 10:05 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Property damage
$900,000
Reported by
NWS STORM SURVEY

As Hurricane Charley moved across Volusia County the rainbands south of the eyewall swept across northern Brevard County. Strong tropical storm force winds swept the area with possible gust to near hurricane strength. Patrick Air Force Base reported wind gusts to 43 knots (50 mph). A Cape Canaveral NASA tower (elevated wind) reported a gust to 75 knots (86 mph). A Brevard County fire station in Port St. John reported a wind gust of 68 knots (77 mph). Damage in Brevard County was limited to power outages and a few trees down, with some damage to roofs and mobile homes north of Titusville. A Brevard County man was electrocuted and fell from a power pole as he attemted to restore power to his house on August 18th. He died in Orlando on August 23rd. Total damage estimate for the county was just under $1 million.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Brevard2004-08-2344MaleOutside/Open AreasDirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422038.